What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 24, 2:25 PM MST, 2 hours 10 minutes earlier.
Area forecast discussion, May 24, 2:25 PM MST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
325 PM MDT Wed May 24 2023
.SHORT TERM...(This evening through Thursday)
Issued at 322 PM MDT Wed May 24 2023
Storms continue across southeast Wyoming this afternoon. So far,
showers and thunderstorms have initiated and have stayed confined to
the high terrain due to slow cloud layer winds. This has lead to
near-stationary storms with the threat of heavy rains as model
soundings show a tall, skinny CAPE profile with elevated PW values
for this time of year. Strongest storms will likely be between the
Interstate-25 corridor and Wyoming/Nebraska border as Hi-Res
guidance shows storms pushing north-northeast off the Laramie Range
through the evening hours. Main concerns with these storms will be
heavy rain, hail up to quarter-size, and perhaps an isolated
landspout possible.
Heading into Thursday and Friday, the storminess continues. A
developing Rex Block over the eastern part of the country will keep
an upper-level trough near stationary over western CONUS. Daily
precipitation chances will be likely as the CWA sits under the
downstream side of the trough. Model soundings continue to indicate
a tall, skinny CAPE profile on Thursday with SBCAPE values between
500 and 2000 J/kg. PW values remain above the 90th percentile of
climatology with moist low-levels. Again, this will mainly lead to a
heavy rain concern. Cannot rule out an isolated strong to severe
thunderstorm, however, severe potential looks limited by weak shear.
Marginally severe storms look more probable on Friday. Model
soundings from the GFS show MUCAPE values around 1800 J/kg. Shear
values look better than Thursday, with 0-6 km shear generally
ranging from 20 to 25 kts. This could be enough to produce a few
isolated strong to marginally severe storms. The heavy rain threat
continues into Friday, with soundings showing higher PW values and
even moister low-levels thanks to southerly flow. Coverage of
precipitation will likely also be greater than on Thursday. Overall,
threats with storms on Friday largely remain the same with heavy
rain and hail being the main concerns.
.LONG TERM...(Friday night through Wednesday)
Issued at 325 AM MDT Wed May 24 2023
The forecast is still on track for a persistent unsettled weather to
carry through the middle part of next week.
On the synoptic scale, a Rex block over the eastern CONUS will hold
a fairly stagnant weather pattern in place across the country for
nearly the entire extended forecast period. Over the western CONUS,
expect weak troughing to hold with shortwaves of varying strength
rotating around and ejecting off to the northeast. Picking up Friday
evening, we will still have substantial moisture in place across the
area with PW values around the 90th percentile of climatology. Models
show PW values dropping slightly for Saturday's convection, but still
healthily above normal for this time of year. The main detail refined
in the last 24 hours in the model spread is better agreement on the
timing of a shortwave ejecting out of the western trough. Both the
GFS and ECMWF now show a shortwave traversing our area Saturday or
Saturday night, while the main trough axis then retrogrades back
to the west. Vorticity associated with this wave could enhance
lift for convective activity on Saturday. In addition, this feature
may briefly or locally increase the flow aloft and add deliver more
substantial shear over the area, but the confidence in this is
low at this time. Forecast soundings show an unstable environment
in place across the area, with steep lapse rates, SBCAPE of 1000
to 2000 J/kg, and moist low-levels with dewpoints in the upper 40s
to 50s along and east of I-25. Thus, likely looking at another day
of scattered to numerous afternoon showers and thunderstorms, with
isolated severe storms possible. Forecast soundings look to slightly
favor stronger convection, at least compared to the early part of
this unsettled pattern today and tomorrow. For now, increased PoPs
slightly across the area for Saturday afternoon and evening. Details
will be refined in the coming days.
Beyond Saturday, the upper trough retrograding to the west and the
shortwave ejecting further to our northeast will tilt the flow aloft
to more westerly, and allow for drier air to creep in. Ensembles have
come into better agreement now showing a drop in surface dewpoints
and PW values for at least Sunday and Monday. Reduced moisture is
likely to result in less instability and more limited afternoon
convective activity for these days. Decreased PoPs slightly below
NBM for Sunday and Monday, but still have 30 to 50% for much of the
area. There still should be enough to get some storms going, but the
heavy rainfall threat will decrease, though gusty winds could still
be a concern. The flow aloft should turn more southerly again by
Tuesday, with most ensembles showing PW values increasing slightly.
Therefore, have PoP increasing again into the 40 to 70% range for
the final days of the forecast period, though the usual caveats with
a 6 to 7 day forecast of course remain. Overall, little variation
in temperature is expected over the forecast period, with temperatures
continuing to run a few degrees warmer than average. Did nudge daytime
highs up a degree or two, and overnight lows down a degree or two,
during the drier period on Sunday/Monday to account for reduced cloud
cover.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1129 AM MDT Wed May 24 2023
Wyoming Terminals...
VFR conditions across all terminals this afternoon. Thunderstorm
activity is expected to ramp up within the next few hours.
Included VCTS for KRWL, KLAR, and KCYS, with a TEMPO group for
TSRA for KLAR and KCYS from 22Z to 00Z. Confidence is higher that
these sites will be impacted by thunderstorms during that time.
There is less confidence that KRWL will see a direct impact from
thunderstorms this afternoon. Gusty and erratic winds are possible
near any thunderstorms that develop. Thunderstorm activity
decreases after 00Z and terminals will remain VFR through the end
of the TAF period.
Nebraska Terminals...
VFR at all terminals except for KAIA at this time. Lower ceilings
moved over the KAIA terminal, dropping to MVFR conditions.
Thunderstorm activity is possible near KBFF shortly after 00Z.
Hires model guidance suggests storms will decrease in coverage
around 01Z, so left VCTS out of the TAFs for KCDR, KSNY, and KAIA.
Gusty winds expected at all Nebraska terminals through the
afternoon and into the overnight hours. VFR conditions expected to
persist through the remainder of the TAF period for KBFF, KCDR,
and KAIA. KSNY could see decreasing ceilings to IFR conditions by
the early morning hours.
&&
.FIRE WEATHER...
Issued at 322 PM MDT Wed May 24 2023
Fire weather concerns will remain minimal through the weekend due to
near-daily chances for wetting rains. Increased moisture into the
area will lead to heavy rain in storms, especially on Friday and
Saturday. Multiple rounds of storms will also be possible most days.
Cannot rule out any gusty or erratic winds with these storms.
&&
.HYDROLOGY...
Issued at 325 AM MDT Wed May 24 2023
Warm temperatures through the Memorial Day holiday weekend will continue
the snow melt runoff above 9000 feet. Rainfall from afternoon and evening
showers and thunderstorms will also add to the runoff. Minor flooding
will continue along the Little Snake River near Dixon and at Baggs until
further notice. The Flood Watch remains in effect until further notice
for the North Platte River at Saratoga and near Sinclair, which are
forecast to rise to or exceed flood stage Friday. Water levels will
remain high along the Laramie and Encampment River basins. The Mouth
of the Encampment River near Encampment will remain above action stage
through the weekend. The Laramie River at Laramie will approach its
action stage late Friday afternoon.
The risk for burn scar flash flooding will be elevated Wednesday through
Friday with a greater coverage of locally heavy showers and thunderstorms.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
SHORT TERM...SF
LONG TERM...MN
AVIATION...AM
FIRE WEATHER...SF
HYDROLOGY...MAJ
Hazardous weather outlook, May 24, 2:41 PM MST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
341 PM MDT Wed May 24 2023
NEZ002-003-019>021-054-055-095-096-WYZ101>119-252145-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
341 PM MDT Wed May 24 2023
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Scattered showers and thunderstorms possible. Storms may contain
heavy rain and small hail.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Daily chances for showers and thunderstorms continue through the
weekend. Heavy rain will be likely with storms. Hail and wind will
also be possible with any storms.
.Spotter information statement...
Spotter activation will not be required.
In the hours before
Special weather statement, May 24, 3:17 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
417 PM MDT Wed May 24 2023
WYZ118-119-242245-
Central Laramie County WY-East Laramie County WY-
417 PM MDT Wed May 24 2023
...A strong thunderstorm will impact portions of south central
Laramie County through 445 PM MDT...
At 416 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout over Hillsdale, or 14 miles east of
Cheyenne, moving north at 15 mph.
HAZARD...Landspouts, winds in excess of 30 mph, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Burns and Hillsdale.
This includes Interstate 80 in Wyoming between mile markers 373 and
385.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4112 10437 4109 10455 4128 10471 4137 10438
TIME...MOT...LOC 2216Z 164DEG 14KT 4119 10451
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
DeweySpecial weather statement, May 24, 3:32 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
432 PM MDT Wed May 24 2023
NEZ054-242300-
Kimball NE-
432 PM MDT Wed May 24 2023
...A strong thunderstorm will impact portions of eastern Kimball
County through 500 PM MDT...
At 430 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Kimball Airport, or near
Kimball, moving north at 15 mph.
HAZARD...Landspouts, winds in excess of 30 mph, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Kimball, Dix and Kimball Airport.
This includes Interstate 80 in Nebraska between mile markers 16 and
33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4111 10342 4106 10365 4129 10382 4136 10343
TIME...MOT...LOC 2230Z 163DEG 14KT 4117 10357
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
DeweySpecial weather statement, May 24, 3:46 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
446 PM MDT Wed May 24 2023
WYZ108-118-119-242315-
Goshen County WY-Central Laramie County WY-East Laramie County WY-
446 PM MDT Wed May 24 2023
...A strong thunderstorm will impact portions of south central Goshen
and north central Laramie Counties through 515 PM MDT...
At 445 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Gun Barrel, or 26 miles
northeast of Cheyenne, moving north at 20 mph.
HAZARD...Landspouts, winds in excess of 30 mph, and penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
This storm will remain over mainly rural areas of south central
Goshen and north central Laramie Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4135 10436 4131 10458 4155 10474 4161 10434
TIME...MOT...LOC 2245Z 174DEG 17KT 4145 10448
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
DeweySpecial weather statement, May 24, 3:55 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
455 PM MDT Wed May 24 2023
WYZ101-103-242330-
Converse County Lower Elevations WY-North Laramie Range WY-
455 PM MDT Wed May 24 2023
...A strong thunderstorm will impact portions of west central
Converse County through 530 PM MDT...
At 455 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Deer Creek, or 18 miles west of
Douglas, moving north at 10 mph.
HAZARD...Landspouts, winds in excess of 30 mph, and penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Glenrock, Rolling Hills, Rolling Hills Estates and Deer Creek.
This includes Interstate 25 in Wyoming between mile markers 151 and
170.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4273 10559 4267 10581 4288 10602 4299 10564
TIME...MOT...LOC 2255Z 158DEG 9KT 4278 10576
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
DeweySpecial weather statement, May 24, 4:14 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
514 PM MDT Wed May 24 2023
WYZ117-242345-
South Laramie Range Foothills WY-
514 PM MDT Wed May 24 2023
...A strong thunderstorm will impact portions of southwestern Laramie
County through 545 PM MDT...
At 514 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Natural Fort, or 11 miles
southwest of Cheyenne, moving north at 10 mph.
HAZARD...Landspouts, winds in excess of 30 mph, and penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
This storm will remain over mainly rural areas of southwestern
Laramie County.
This includes Interstate 25 in Wyoming between mile markers 1 and 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4108 10503 4105 10482 4100 10485 4100 10499
TIME...MOT...LOC 2314Z 181DEG 7KT 4101 10492
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
DeweySpecial weather statement, May 24, 4:23 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
523 PM MDT Wed May 24 2023
WYZ106-107-250000-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
523 PM MDT Wed May 24 2023
...A strong thunderstorm will impact portions of central Platte
County through 600 PM MDT...
At 523 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout over Chugcreek, or over Wheatland,
moving north at 15 mph.
HAZARD...Landspouts, winds in excess of 30 mph, and penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Wheatland, Chugcreek, Lakeview North, Y-O Ranch and Westview Circle.
This includes Interstate 25 in Wyoming between mile markers 75 and
90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4199 10482 4199 10503 4220 10513 4221 10474
TIME...MOT...LOC 2323Z 178DEG 14KT 4206 10492
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
Dewey